Ask an expert
Question

26 Mar 2003

Depression and anxiety
Hi
I was diagnosed 3 years back with Post traumic stress after an traumatic experience in my life, after treatment with prozac ect I recovered fully, suddenly about 5 months ago I had a very severe panic attack and there after that I seem to either be in a state of extreme anxiety or so deep in depression that I can hardly move, unfortunately I do not have a medical aid so had to go to our local clinic, I live out of the city and the medical care ect here is a bit limited, I was seen by the local gp and the the psychologist that comes once a month, I was prescribed valium and imipramine a bit later, although the valium helps the anxiety I dont liking living in a constant "daze" and I found the impramine increased the frequency and intensity of the panic attacks making it impossible to continue with them, although the doctor said it was impossible
Is it possible that this anti-depressant can increase the anxietyand is there something else I can use that will have both an anti-depressant and anti-anxiety effect. I really cannot continue like this I somehow feel as if I have lost myself somewhere and sometimes it feels like everything around me is unreal and I feel like I am going crazy, can this be from the anxiety and depression or is there something more wrong with me, am I really going crazy
It seems that none of the doctors around here understand, is there a clinic in the Cape anywhere that can help at a reasonable fee?
I have posed so many questions and I hope you can help with some of them
Thanks
Amanda
Answer 366 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Dear Amanda,
OK, here goes.
Firstly, it's a hobby horse of mine, but you are probably suggering from PTSD, which is Post-Traumatic Stress Disorder, and NOT Post-Traumatic Stress. It's a variety of disorder, not a type of stress. Some doctors and others are very sloppy in their terminology, usually a sign of sloppy thinking in general. Post-Traumatic stress might happen if you were in a car accident, and an hour later the ambulance driver trod on your hand.
After a severe trauma, it is not uncommon for PTSD to be accompanied by other disorders within the depression / anxiety family, including depression, anxiety and panic attacks.
Valium ( and its relatives) are sedative and may help reduce some of the symptoms of anxiety, but is not helpful in PTSD. And Imipramine is not one of the antidepressants that have been shown to be reliably useful in treating PTSD, though it might help some people. What is far more effective would be Fluoxetine ( Prozac ) which is now available in cheaper generic forms, and should be provided by the state and provincial health departments unless they are simply not serious about effective treatments for psychiatric disorders, which is supposed to be guaranteed under the constitution.
While it can be an occasional side-effect for some antidepressants to increase the symptoms of anxiety, Imipramine is especially likely to do so, so you are very probably right that this drug could increase some of your anxiety / panic symptoms. It is certainly never a drug I would consider for treating this specific problem.
Most other antidepresans have useful anti-anxiety effects as well ; and the SSRI family which includes Prozac / FLuoxetine ( the later is its chemical name ) help depression, [panic aittacks, and PTSD.
I very much doubt that you are going crazy, but the situation is surely worrying for you.
As for facilities in the CApe, depending on where you are situated, the Dept of Psychiatry at Stellenbosch University, which should provide treatment a the same cost as any other state / provincial health clinic, has some saff who claim to have a special interest in PTSD, and in Anxiety Disorders, such as Dr Dan Stein, so they should be able to be very helpful. And if you can't reach them, maybe Dr Stein or one of his colleagues can advise on a competent facility nearer to you.
Do come back to the Forum later, with a fresh message, to let us know how you're doing !
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
34% - 9265 votes
No
66% - 17845 votes
Vote